Transition fronts for periodic bistable reaction-diffusion equations

  • Weiwei Ding
  • François HamelEmail author
  • Xiao-Qiang Zhao


This paper is concerned with the existence and qualitative properties of transition fronts for spatially periodic reaction-diffusion equations with bistable nonlinearities. The notion of transition fronts connecting two stable steady states generalizes the standard notion of pulsating fronts. In this paper, we prove that the time-global solutions in the class of transition fronts share some common features. In particular, we establish a uniform estimate for the mean speed of transition fronts, independently of the spatial scale. Under the a priori existence of a pulsating front with nonzero speed or under a more general condition guaranteeing the existence of such a pulsating front, we show that transition fronts are reduced to pulsating fronts, and thus are unique up to shift in time. On the other hand, when the spatial period is large, we also obtain the existence of a new type of transition fronts which are not pulsating fronts. This example, which is the first one in periodic media, shows that even in periodic media, the notion of generalized transition fronts is needed to describe the set of solutions connecting two stable steady states.

Mathematics Subject Classification

35B27 35B30 35C07 35K57 


  1. 1.
    Afraimovich, V.S., Glebsky, L.Y., Nekorkin, V.I.: Stability of stationary sates and topological spatial chaos in multidimensional lattice dynamical systems. Random Comput. Dyn. 2, 287–303 (1994)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Alikakos, N.D., Bates, P.W., Chen, X.: Periodic traveling waves and locating oscillating patterns in multidimensional domains. Trans. Am. Math. Soc. 351, 2777–2805 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Aronson, D.G., Mantzaris, N.V., Othmer, H.G.: Wave propagation and blocking in inhomogeneous media. Discrete Contin. Dyn. Syst. A 13, 843–876 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33–76 (1978)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Bates, P.W., Fife, P.C., Ren, X., Wang, X.-F.: Traveling waves in a convolution model for phase transitions. Arch. Ration. Mech. Anal. 138, 105–136 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Bell, J., Cosner, C.: Threshold behavior and propagation for nonlinear differential-difference systems motivated by modelling myelineated axons. Q. Appl. Math. 42, 1–14 (1984)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Berestycki, H., Bouhours, J., Chapuisat, G.: Front blocking and propagation in cylinders with varying cross section (preprint).
  8. 8.
    Berestycki, H., Hamel, F.: Front propagation in periodic excitable media. Commun. Pure Appl. Math. 55, 949–1032 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Berestycki, H., Hamel, F.: Generalized travelling waves for reaction-diffusion equations, Perspectives in Nonlinear Partial Differential Equations. Contemporary Mathematics, pp. 101–123. American Mathematical Society, Providence (2007)Google Scholar
  10. 10.
    Berestycki, H., Hamel, F.: Generalized transition waves and their properties. Commun. Pure Appl. Math. 65, 592–648 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Berestycki, H., Hamel, F., Matano, H.: Bistable traveling waves passing an obstacle. Commun. Pure Appl. Math. 62, 729–788 (2009)Google Scholar
  12. 12.
    Cahn, J.W., Mallet-Paret, J., van Vleck, E.S.: Travelling wave solutions for systems of ODE’s on a two-dimensional spatial lattice. SIAM J. Appl. Math. 59, 455–493 (1999)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Chapuisat, G., Grenier, E.: Existence and non-existence of progressive wave solutions for a bistable reaction-diffusion equation in an infinite cylinder whose diameter is suddenly increased. Commun. Partial Differ. Equ. 30, 1805–1816 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Chow, S.-N., Shen, W.: Dynamics in a discrete Nagumo equation: spatial topological chaos. SIAM J. Appl. Math. 55, 1764–1781 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw-Hill, New York (1955)Google Scholar
  16. 16.
    Ding, W., Hamel, F., Zhao, X.-Q.: Bistable pulsating fronts for reaction-diffusion equations in a periodic habitat (preprint). (
  17. 17.
    Ducrot, A., Giletti, T., Matano, H.: Existence and convergence to a propagating terrace in one-dimensional reaction-diffusion equations. Trans. Am. Math. Soc. 366, 5541–5566 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Fang, J., Zhao, X.-Q.: Bistable traveling waves for monotone semiflows with applications. J. Eur. Math. Soc. (2015, forthcoming)Google Scholar
  19. 19.
    Fife, P.C., McLeod, J.B.: The approach of solutions of non-linear diffusion equations to traveling front solutions. Arch. Ration. Mech. Anal. 65, 335–361 (1977)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Gärtner, J.: Bistable reaction-diffusion equations and excitable media. Math. Nachr. 112, 125–152 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Hamel, F.: Bistable transition fronts in \(\mathbb{R}^N\) (preprint).
  22. 22.
    Hamel, F., Fayard, J., Roques, L.: Spreading speeds in slowly oscillating environments. Bull. Math. Biol. 72, 1166–1191 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Hamel, F., Monneau, R., Roquejoffre, J.-M.: Existence and qualitative properties of multidimensional conical bistable fronts. Discrete Contin. Dyn. Syst. A 13, 1069–1096 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Hamel, F., Monneau, R., Roquejoffre, J.-M.: Asymptotic properties and classification of bistable fronts with Lipschitz level sets. Discrete Contin. Dyn. Syst. A 14, 75–92 (2006)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Hamel, F., Nadirashvili, N.: Travelling waves and entire solutions of the Fisher-KPP equation in \(\mathbb{R}^N\). Arch. Ration. Mech. Anal. 157, 91–163 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Hamel, F., Rossi, L.: Transition fronts for the Fisher-KPP equation. Trans. Am. Math. Soc. (2015, forthcoming)Google Scholar
  27. 27.
    Hamel, F., Rossi, L.: Admissible speeds of transition fronts for time-dependent KPP equations (preprint).
  28. 28.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations, Lectures Notes in Mathematics. Springer, New York (1981)Google Scholar
  29. 29.
    Hess, P.: Periodic-Parabolic Boundary Value Problems and Positivity. Longman Scientific & Technical (1991)Google Scholar
  30. 30.
    Keener, J.P.: Propagation and its failure in coupled systems of discrete excitable cells. SIAM J. Appl. Math. 47, 556–572 (1987)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Lewis, M.A., Kareiva, P.: Allee dynamics and the spread of invading organisms. Theor. Popul. Biol. 43, 141–158 (1993)zbMATHCrossRefGoogle Scholar
  32. 32.
    Lewis, T.J., Keener, J.P.: Wave-block in excitable media due to regions of depressed excitability. SIAM J. Appl. Math. 61, 293–316 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Mallet-Paret, J.: The global structure of traveling waves in spatially discrete dynamical systems. J. Dyn. Differ. Equ. 11, 49–127 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Mellet, A., Nolen, J., Roquejoffre, J.-M., Ryzhik, L.: Stability of generalized transition fronts. Commun. Partial Differ. Equ. 34, 521–552 (2009)Google Scholar
  35. 35.
    Mellet, A., Roquejoffre, J.-M., Sire, Y.: Existence of generalized transition fronts in reaction-diffusion equations. Discrete Contin. Dyn. Syst. A 26, 303–312 (2010)zbMATHMathSciNetGoogle Scholar
  36. 36.
    Morita, Y., Ninomiya, H.: Entire solutions with merging fronts to reaction-diffusion equations. J. Dyn. Differ. Equ. 18, 841–861 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Nadin, G.: The effect of Schwarz rearrangement on the periodic principal eigenvalue of a nonsymmetric operator. SIAM J. Math. Anal. 41, 2388–2406 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Nadin, G.: Critical travelling waves for general heterogeneous one-dimensional reaction-diffusion equations. Ann. Inst. H. Poincaré Analyse Non Linéaire (2015, forthcoming)Google Scholar
  39. 39.
    Nadin, G., Rossi, L.: Transition waves for Fisher-KPP equations with general time-heterogeneous and space-periodic coefficients Anal. PDE (2015, forthcoming)Google Scholar
  40. 40.
    Ninomiya, H., Taniguchi, M.: Existence and global stability of traveling curved fronts in the Allen–Cahn equations. J. Differ. Equ. 213, 204–233 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  41. 41.
    Ninomiya, H., Taniguchi, M.: Global stability of traveling curved fronts in the Allen–Cahn equations. Discrete. Contin. Dyn. Syst. A 15, 819–832 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  42. 42.
    Nolen, J., Ryzhik, L.: Traveling waves in a one-dimensional random medium. Ann. Inst. H. Poincaré Analyse Non Linéaire 26, 1021–1047 (2009)Google Scholar
  43. 43.
    Pauwelussen, J.P.: Nerve impulse propagation in a branching nerve system: a simple model. Phys. D 4, 67–88 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    Roques, L.: Modèles de Réaction-Diffusion pour l’Écologie Spatiale, Éditions Quæ (2013)Google Scholar
  45. 45.
    Rossi, L., Ryzhik, L.: Transition waves for a class of space-time dependent monostable equations. Commun. Math. Sci. 12, 879–900 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  46. 46.
    Shen, W.: Traveling waves in time almost periodic structures governed by bistable nonlinearities, I. Stability and uniqueness. J. Differ. Equ. 159, 1–54 (1999)Google Scholar
  47. 47.
    Shen, W.: Traveling waves in time almost periodic structures governed by bistable nonlinearities, II. Existence. J. Differ. Equ. 159, 55–101 (1999)Google Scholar
  48. 48.
    Shen, W.: Traveling waves in diffusive random media. J. Dyn. Differ. Equ. 16, 1011–1060 (2004)zbMATHCrossRefGoogle Scholar
  49. 49.
    Shen, W.: Traveling waves in time dependent bistable equations. Differ. Int. Equ. 19, 241–278 (2006)Google Scholar
  50. 50.
    Shen, W.: Existence of generalized traveling waves in time recurrent and space periodic monostable equations. J. Appl. Anal. Comput. 1, 69–93 (2011)zbMATHMathSciNetGoogle Scholar
  51. 51.
    Shigesada, N., Kawasaki, K., Teramoto, E.: Traveling periodic waves in heterogeneous environments. Theor. Popul. Biol. 30, 143–160 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  52. 52.
    Taniguchi, M.: Traveling fronts of pyramidal shapes in the Allen-Cahn equation. SIAM J. Math. Anal. 39, 319–344 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  53. 53.
    Taniguchi, M.: The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations. J. Differ. Equ. 246, 2103–2130 (2009)zbMATHCrossRefGoogle Scholar
  54. 54.
    Turchin, P.: Quantitative Analysis of Movement: Measuring and Modeling Population Redistribution in Animals and Plants. Sinauer, Sunderland (1998)Google Scholar
  55. 55.
    Weinberger, H.F.: On spreading speeds and traveling waves for growth and migration models in a periodic habitat. J. Math. Biol. 45, 511–548 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  56. 56.
    Xin, J.X.: Existence and stability of travelling waves in periodic media governed by a bistable nonlinearity. J. Dyn. Differ. Equ. 3, 541–573 (1991)zbMATHCrossRefGoogle Scholar
  57. 57.
    Xin, J.X.: Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media. J. Stat. Phys. 73, 893–926 (1993)zbMATHCrossRefGoogle Scholar
  58. 58.
    Xin, J.X.: Front propagation in heterogeneous media. SIAM Rev. 42, 161–230 (2000)MathSciNetCrossRefGoogle Scholar
  59. 59.
    Xin, J.X., Zhu, J.: Quenching and propagation of bistable reaction-diffusion fronts in multidimensional periodic media. Phys. D 81, 94–110 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  60. 60.
    Zhao, X.-Q.: Dynamical Systems in Population Biology. Springer, New York (2003)zbMATHCrossRefGoogle Scholar
  61. 61.
    Zlatoš, A.: Transition fronts in inhomogeneous Fisher-KPP reaction-diffusion equations. J. Math. Pures Appl. 98, 89–102 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  62. 62.
    Zlatoš, A.: Generalized travelling waves in disordered media: existence, uniqueness, and stability. Arch. Ration. Mech. Anal. 208, 447–480 (2013)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Weiwei Ding
    • 1
    • 2
  • François Hamel
    • 1
    Email author
  • Xiao-Qiang Zhao
    • 3
  1. 1.Aix Marseille Université, CNRS, Centrale Marseille, I2M, UMR 7373MarseilleFrance
  2. 2.School of Mathematical SciencesUniversity of Science and Technology of ChinaHefeiPeople’s Republic of China
  3. 3.Department of Mathematics and StatisticsMemorial University of NewfoundlandSt. John’sCanada

Personalised recommendations